Advertisement

Annals of Global Analysis and Geometry

, Volume 34, Issue 1, pp 77–100 | Cite as

SU(3)-manifolds of cohomogeneity one

  • Andrea GambioliEmail author
Original Paper

Abstract

In this article, we classify 7- and 8-dimensional manifolds M admitting an SU(3) action of cohomogeneity one such that (i) M is simply connected and the orbit space M/G is isomorphic to [0, 1], and (ii) \({M/G\cong S^{1}}\) and the principal orbits are simply connected. We discuss applications to the study of the group manifold SU(3) and to 8-dimensional quaternion-Kähler spaces, and links between dimension 7 and 8 given by circle actions.

Keywords

G-manifolds Cohomogeneity one Special geometries 

Mathematical Subject Classification (2000)

57S25 22E46 57S15 53C30 53C26 58D05 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Alekseevsky, D.V.: Compact quaternion spaces. Funct. Anal. Appl. 2, 106–114 (1968)CrossRefGoogle Scholar
  2. 2.
    Alekseevsky, A.V., Alekseevsky, D.V.: G-manifold with one-dimensional orbit space. Adv. in Sov. Mat. 8, 1–31 (1992)Google Scholar
  3. 3.
    Alekseevsky, A.V., Alekseevsky, D.V.: Riemannian G-manifold with one-dimensional orbit space. Ann. Global Anal. Geom. 11, 197–211 (1993)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Alekseevsky, D.V., Podestà, F.: Compact cohomogeneity one Riemannian manifolds of positive Euler characteristic and quaternionic Kähler manifolds, Geometry, Topology, Physics. In: Apanasov et al. (eds.) Proceedings of the First USA-Brazil Workshop, Campinas 1996, pp. 1–33, de Gruyter, Berlin (1997)Google Scholar
  5. 5.
    Aloff, S., Wallach, N.: An infinite family of distinct 7-manifolds admitting positively curved Riemannian structures. Bull. A.M.S. 81, 93–97 (1975)CrossRefMathSciNetzbMATHGoogle Scholar
  6. 6.
    Atiyah, M., Berndt, J.: Projective planes, Severi varieties and spheres, Surveys in Differential Geometry VIII, Papers in Honor of Calabi, Lawson, Siu and Uhlenbeck, pp. 1–27, International Press, Somerville, MA (2003)Google Scholar
  7. 7.
    Atiyah, M., Witten, E.: M-theory dynamics on a manifold of G 2 holonomy. Adv. Theor. Math. Phys. 6, 1–106 (2002)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Battaglia, F.: Circle actions and Morse theory on quaternion-Kähler manifolds. J. Lond. Math. Soc. 59, 345–358 (1999)CrossRefMathSciNetGoogle Scholar
  9. 9.
    Bérard Bergery, L.: Sur de nouvelles variétés riemanniennes d’Einstein, Publications de l’Institut E. Cartan 4, pp. 1–60 (Nancy, 1982)Google Scholar
  10. 10.
    Besse, A.: Einstein Manifolds. Springer-Verlag (1987)Google Scholar
  11. 11.
    Bredon, G.E.: Introduction to Compact Transformation Groups, Number 46 in Pure and Applied Mathematics, Academic Press (1972)Google Scholar
  12. 12.
    Bröcker, T., tom Dieck, T.: Representations of Compact Lie Groups. Springer (1985)Google Scholar
  13. 13.
    Bryant, R.L., Salamon, S.M.: On the construction of some complete metrics with exceptional holonomy. Duke Math. J. 58, 829–850 (1989)CrossRefMathSciNetzbMATHGoogle Scholar
  14. 14.
    Conlon, L.: The topology of certain spaces of paths on a compact symmetric space. Trans. Amer. Math. Soc. 112, 228–248 (1964)CrossRefMathSciNetzbMATHGoogle Scholar
  15. 15.
    Chekalov, I.V.: Primitive subalgebras of complex Lie algebras I. Primitive subalgebras of the classical complex Lie algebras. Pacific J. Math. 158(2), 273–291 (1993)MathSciNetzbMATHGoogle Scholar
  16. 16.
    Dancer, A., Swann, A.F.: Hyperkähler metrics of cohomogeneity one. J. Geom. Phys. 21, 218–230 (1997)CrossRefMathSciNetzbMATHGoogle Scholar
  17. 17.
    Dancer, A., Swann, A.F.: Quaternionic Kähler manifolds of cohomogeneity one. Int. J. Math. 10, 541–570 (1999)CrossRefMathSciNetzbMATHGoogle Scholar
  18. 18.
    Dancer, A., Wang, M.Y.: Painlevé expansions, cohomogeneity one metrics and exceptional holonomy. Comm. Anal. Geom. 12, 887–926 (2004)MathSciNetzbMATHGoogle Scholar
  19. 19.
    Fino, A., Parton, M., Salamon, S.: Families of strong KT structures in six dimensions. Comment. Math. Helv. 79, 317–340 (2004)CrossRefMathSciNetzbMATHGoogle Scholar
  20. 20.
    Galicki, K., Lawson, B.: Quaternionic reduction and quaternionic orbifolds. Mat. Ann. 282, 1–21 (1988)CrossRefMathSciNetzbMATHGoogle Scholar
  21. 21.
    Gambioli, A.: Latent quaternionic geometry, math.DG/0604219, Tokyo J. Math. (to appear)Google Scholar
  22. 22.
    Golubitsky, M.: Primitive actions and maximal subgroups of Lie Groups. J. Diff. Geom. 7, 175–191 (1972)MathSciNetzbMATHGoogle Scholar
  23. 23.
    Grove, K., Verdiani, L., Wilking, B., Ziller, W.: Non-negative curvature obstructions in cohomogeneity one and the Kervaire spheres. Ann. Sc. Norm. Super. Pisa Cl. Sci. (5) 5(2), 159–170 (2006)MathSciNetzbMATHGoogle Scholar
  24. 24.
    Grove, K., Wilking, B., Ziller, W.: Positively curved cohomogeneity one manifolds and 3-Sasakian geometry. J. Diff. Geom. (to appear)Google Scholar
  25. 25.
    Grove, K., Ziller, W.: Curvature and symmetry of Milnor spheres. Ann. Math. 152, 331–367 (2000)CrossRefMathSciNetzbMATHGoogle Scholar
  26. 26.
    Grove, K., Ziller, W.: Cohomogeneity one manifolds with positive Ricci curvature. Invent. Math. 149, 619–646 (2002)CrossRefMathSciNetzbMATHGoogle Scholar
  27. 27.
    Gukov, S., Sparks, J.: M-Theory on Spin(7) manifolds. Nucl. Phys. B 625, 3–69 (2002)CrossRefMathSciNetzbMATHGoogle Scholar
  28. 28.
    Gukov, S., Sparks, J., Tong, D.: Conifold transitions and five-brane condensation in M-theory on Spin(7) manifolds. Class. Quantum Grav. 20, 665–705 (2003)CrossRefMathSciNetzbMATHGoogle Scholar
  29. 29.
    Harvey, R., Lawson, H.B.: Calibrated Geometries. Acta Math. 148, 47–157 (1982)CrossRefMathSciNetzbMATHGoogle Scholar
  30. 30.
    Heintze, E., Palais, R., Terng, C.-L., Thorbergsson, G.: In: Yau, S.-T. (ed.) Hyperpolar Actions on Symmetric Spaces, Geometry, Topology and Physics for Raoul Bott. International Press, Cambridge (1995)Google Scholar
  31. 31.
    Hitchin, N.: Stable forms and special metrics, Global differential geometry: the mathematical legacy of Alfred Gray (Bilbao, 2000). Contemp. Math. 288, 70–89 (2000)Google Scholar
  32. 32.
    Horn, R.A., Johnson, C.R.: Matrix Algebra. Cambridge Univ. Press (1985)Google Scholar
  33. 33.
    Joyce, D.: Compact hypercomplex and quaternionic manifolds. J. Diff. Geom. 35, 743–761 (1992)MathSciNetzbMATHGoogle Scholar
  34. 34.
    Kobak, P.Z., Swann, A.F.: Quaternionic geometry of a nilpotent variety. Math. Ann. 297, 747–764 (1993)CrossRefMathSciNetzbMATHGoogle Scholar
  35. 35.
    Kollross, A.A.: A classification of hyperpolar and cohomogeneity one actions. Trans. Am. Math. Soc. 354, 571–612 (2001)CrossRefMathSciNetGoogle Scholar
  36. 36.
    Miyaoka, R.: Bryant-Salamon’s G 2 manifolds and the hypersurface geometry, math-ph/0605074Google Scholar
  37. 37.
    Mostert, P.S.: On a compact Lie group action on manifolds. Ann. Math. 65, 447–455 (1957)CrossRefMathSciNetGoogle Scholar
  38. 38.
    Neumann, W.: 3-dimensional G-manifolds with two dimensional orbits. In: Mostert, P.S.(eds) Proceedings of the Conference on Transformation Groups, pp. 220–222. Springer-Verlag, New Orleans (1967)Google Scholar
  39. 39.
    Podestà, F., Verdiani, L.: Positively curved 7-dimensional manifolds. Quart. J. Math. Oxford 50, 497–504 (1999)CrossRefzbMATHGoogle Scholar
  40. 40.
    Podestà, F., Verdiani, L.: Totally geodesic orbits of isometries. Ann. Global Anal. Geom. 16, 399–412 (1998)CrossRefMathSciNetzbMATHGoogle Scholar
  41. 41.
    Podestà, F., Verdiani, L.: A note on quaternion-Kähler manifolds. Int. J. Math. 11, 279–283 (2000)CrossRefzbMATHGoogle Scholar
  42. 42.
    Poon, Y.S., Salamon, S.M.: Eight-dimensional quaternionic-Kähler manifolds with positive scalar curvature. J. Diff. Geom. 33, 363–378 (1991)MathSciNetzbMATHGoogle Scholar
  43. 43.
    Salamon, S.M.: Quaternionic Kähler manifolds. Invent. Math. 67, 143–171 (1982)CrossRefMathSciNetzbMATHGoogle Scholar
  44. 44.
    Salamon, S.M.: Minimal surfaces and symmetric spaces. Differential geometry, pp. 103–114. Santiago de Compostela, 1984, Res. Notes in Math. 131, Pitman, Boston, MA (1985)Google Scholar
  45. 45.
    Searle, K.: Cohomogeneity and positive curvature in low dimensions, Math. Z. 214, 491–498 (1993); Corrigendum, Math. Z. 226, 165–167 (1997)Google Scholar
  46. 46.
    Swann, A.F.: Homogeneous twistor spaces and nilpotent orbits. Math. Ann. 313, 161–188 (1999)CrossRefMathSciNetzbMATHGoogle Scholar
  47. 47.
    Uchida, F.: Classification of compact tranformation groups on cohomology complex projective spaces with codimension one orbits. Japan J. Math. 3, 141–189 (1977)MathSciNetGoogle Scholar
  48. 48.
    Verdiani, L.: Cohomogeneity one Riemannian manifolds of even dimension with strictly positive curvature, I. Math. Z. 241, 329–339 (2002)CrossRefMathSciNetzbMATHGoogle Scholar
  49. 49.
    Verdiani, L.: Cohomogeneity one manifolds of even dimension with strictly positive sectional curvature. J. Diff. Geom. 68, 31–72 (2004)MathSciNetzbMATHGoogle Scholar
  50. 50.
    Wolf, J.A.: Complex Homogeneous contact structures and quaternionic symmetric spaces. J. Math. Mech. 14, 1033–1047 (1965)MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media B.V. 2007

Authors and Affiliations

  1. 1.Départment de MathématiquesUniversité du Québec à MontréalMontréal (QC)Canada

Personalised recommendations